Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 108, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 27, 2019, 10:42 PM CDT for Republic County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 27, 2019, 10:42 PM CDT (03:42 UTC)
- Expired
- May 27, 2019, 11:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Republic County, KS
The radar
The Grand Island radar (KUEX), 87 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1326 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:37 PM CDT, 4 hours 5 minutes earlier.
Area forecast discussion, May 27, 6:37 PM CDT, 4 hours 5 minutes before
Area Forecast Discussion National Weather Service Topeka KS 637 PM CDT Mon May 27 2019 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Tuesday) Issued at 357 PM CDT Mon May 27 2019 Much of the area has broken out into partly cloudy skies this afternoon, as the system that brought storms overnight moves north and east of the state. Have had a few echoes on what is likely the edge of the capping inversion but have not held together with any success. Surface pressure fields depict a surface low moving into the upper midwest with cooler air wrapping southward behind. An inverted trof extends across northeast Kansas, with south southwesterly winds established south of the boundary. This boundary provides the focus for possibly some isolated convection this afternoon, before the LLJ increases in the overnight hours and develops thunderstorms along and north of the front. The devil is in the details, with the GFS farther southward with this boundary than some of the shorter term models, and the outflow from this convection will likely impact how storms develop again on Tuesday. Also having an impact will be the potential MCS that is forecast to move across southern Nebraska overnight into Tuesday morning, which may also push the boundary farther south into our area. If this leaves behind a cold pool and enhanced cloud cover, it would have an impact on how fast and how far south the atmosphere can recover. The farther south location also puts down considerably more QPF over the Tuttle Creek basin of an inch plus. It could also set up a boundary and a triple point over the middle of the forecast area to enhance what convection does develop on Tuesday afternoon. It's possible that the low level wind fields would be enough as the upper trof approaches to lift the front right back to the north. End result is will need to watch the mesoscale development for impacts on tomorrows storms. At this time, plenty of instability in the warm sector and bulk shear of 30-40 kts, and despite a weak inflection in the middle of the hodograph, there is enough SRH in the lowest 3K to make all modes of severe weather possible, with wind and hail more favorable. As the front sweeps east in the evening and overnight, rain chances move east as well for the time being and leave overnight lows in the 50s. .LONG TERM...(Tuesday night through Monday) Issued at 357 PM CDT Mon May 27 2019 For Wednesday and Wednesday night, the GFS has trended slower in pushing the Pacific front all the way through the forecast area, leaving some instability across east central KS during the afternoon and evening. And while the NAM has the front through the forecast area, it is not so far southeast of Anderson county to discount the GFS. And the model consensus is for another low amplitude shortwave to lift northeast over the boundary. So have kept some chance POPs in the forecast across east central KS for the afternoon and evening. There are mixed signals from the models as to the quality of shear Wednesday afternoon. So there is some uncertainty in whether organized severe storms could impact east central KS. Certainly the instability on the warm side of the front would be enough to support some severe potential. Will need to watch and see where it sets up Wednesday afternoon. For Thursday and Friday, weak surface ridging is expected to move over the forecast area reducing the moisture and instability. This in turn is expected to limit chances for rain to less than 20 percent. The GFS and ECMWF do show an upper level shear axis over northern KS as a cut off low gets reabsorbed into the mean flow. So the chances for rain may not be zero as the GFS hints at. With the surface ridging, a slight cool down is expected with highs in the mid and upper 70s while lows fall into the 50s. For Saturday through Monday, the models have the moisture and instability returning north as the synoptic pattern amplifies into an upper ridge. With weak perturbations rounding the ridge could be some potential for scattered showers and thunderstorms. Model skill in the small scale details is not that great so confidence in rain chances for any one period is marginal. The overall pattern would support chance POPs just about each day so have not strayed to far from the model consensus. Highs are expected to be around 80 with lows around 60 for the weekend and into next week. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 628 PM CDT Mon May 27 2019 VFR conditions are expected through much of the overnight hours. LLWS conditions are expected after 06Z as a 30-35 kt LLJ near 1.5 kft overspreads the area. LLWS conditions should subside as boundary layer mixing begins near 13Z and winds increase to 10-15 kt, gusting 20-25 kt by 15Z. In addition, MVFR stratus is expected to overspread the terminals by 15Z. Scattered thunderstorms are expected to develop after 19Z, continuing through the end of the TAF period. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...67 LONG TERM...Wolters AVIATION...Baerg
Hazardous weather outlook, May 27, 4:14 PM CDT, 6 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 414 PM CDT Mon May 27 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-282115- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 414 PM CDT Mon May 27 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Thunderstorms are possible tonight across north central and northeast Kansas. Some of these storms could produce severe weather with large hail and damaging wind gusts. Areas north of a line from Concordia to Holton have a better chance to see storms tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Severe thunderstorms are possible Tuesday afternoon and evening. These storms could develop across central and north central KS moving east across northeast and east central Kansas. These thunderstorms could be capable of producing tornadoes as well as large hail. Heavy rain with the storms could also renew flash flooding. Flooding on area rivers is likely to persist through the middle of the week. .SPOTTER INFORMATION STATEMENT... Spotters should not be needed tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
In the hours before
Local storm report, May 27, 8:24 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
824 PM CDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 AM TSTM WND DMG 4 W ABILENE 38.91N 97.28W
05/27/2019 DICKINSON KS EMERGENCY MNGR
DELAYED REPORT...A 3 FEET DIAMETER
COTTONWOOD TREE WAS UPROOTED AND A 1 FOOT
DIAMETER TREE WAS SNAPPED 8 FEET ABOVE THE
GROUND. EMERGENCY MANAGER ESTIMATED 80 MPH
WIND GUSTS.
&&
BAERGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 11:00 PM CDT | Tornado Warning | TOP | Republic | 15 min |
| May 27, 11:11 PM CDT | Tornado Warning | TOP | Republic | 19 min |
| May 27, 11:24 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 23 min |
| May 28, 12:51 AM CDT | Areal Flood Warning | TOP | Jefferson | 24 hr |
| May 28, 10:46 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 44 min |
| May 28, 11:21 AM CDT | Special Weather Statement | TOP | Geary | 24 min |
| May 28, 11:53 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 37 min |
| May 28, 12:28 PM CDT | Special Weather Statement | TOP | Geary | 17 min |
| May 28, 12:54 PM CDT | Special Weather Statement | TOP | Pottawatomie | 36 min |
| May 28, 1:04 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Wabaunsee | 41 min |
| May 28, 1:37 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson | 38 min |
| May 28, 2:13 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 17 min |
| May 28, 2:21 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 39 min |
| May 28, 2:47 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 43 min |
| May 28, 3:19 PM CDT | Flash Flood Warning | TOP | Brown, Jackson, Marshall, Nemaha, Pottawatomie | 4 hr |
| May 28, 3:31 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 29 min |
| May 28, 3:41 PM CDT | Special Weather Statement | TOP | Lyon | 34 min |
| May 28, 4:07 PM CDT | Special Weather Statement | TOP | Shawnee | 23 min |
| May 28, 4:10 PM CDT | Special Weather Statement | TOP | Lyon, Osage | 35 min |
| May 28, 4:21 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee, Wabaunsee | 39 min |
| May 28, 4:26 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 49 min |
| May 28, 4:39 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Lyon, Osage, Shawnee, Wabaunsee | 51 min |
| May 28, 4:39 PM CDT | Tornado Warning | TOP | Lyon, Osage | 51 min |
| May 28, 4:58 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee, Wabaunsee | 47 min |
| May 28, 5:12 PM CDT | Flash Flood Warning | TOP | Lyon | 4 hr |
| May 28, 5:25 PM CDT | Tornado Warning | TOP | Osage | 50 min |
| May 28, 5:26 PM CDT | Flash Flood Warning | TOP | Jefferson, Osage, Shawnee, Wabaunsee | 4 hr |
| May 28, 5:39 PM CDT | Flash Flood Warning | TOP | Osage | 8 hr |
| May 28, 5:41 PM CDT | Tornado Warning | TOP | Douglas, Franklin | 49 min |
| May 28, 5:55 PM CDT | Special Weather Statement | TOP | Jefferson | 35 min |
| May 28, 5:58 PM CDT | Special Weather Statement | TOP | Brown | 32 min |
| May 28, 6:11 PM CDT | Tornado Warning | TOP | Douglas | 32 min |
| May 28, 6:18 PM CDT | Tornado Warning | TOP | Douglas | 25 min |
| May 28, 6:21 PM CDT | Tornado Warning | TOP | Republic | 39 min |
| May 28, 6:23 PM CDT | Areal Flood Advisory | TOP | Jackson, Jefferson, Shawnee | 3 hr |
| May 28, 6:46 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson, Osage | 8 hr |
| May 28, 6:53 PM CDT | Tornado Warning | TOP | Republic, Washington | 37 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.